Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 67, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 27, 2017, 6:19 PM CDT for Etowah County, Alabama. It was in force for 56 min. 12 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 27, 2017, 6:19 PM CDT (23:19 UTC)
- Expired
- Mar 27, 2017, 7:15 PM CDT
- In force
- 56 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Etowah County, AL
The radar
The Northeast Alabama radar (KHTX), 104 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 27, 6:23 PM CDT | TSTM WND DMG | 1 Ne Attalla, AL | DAMAGE TO THE ROOF OF A LOCAL BUSINESS; METAL ROOFING BLOWN OFF. |
| Mar 27, 7:01 PM CDT | HAIL 1.25 | 1 Ne Attalla, AL | . |
| Mar 27, 7:01 PM CDT | HAIL 1.75 | 2 Ese Attalla, AL | . |
| Mar 27, 7:06 PM CDT | HAIL 1.25 | 1 Nnw Glencoe, AL | . |
| Mar 27, 7:06 PM CDT | HAIL 1.5 | 1 Nnw Glencoe, AL | . |
| Mar 27, 7:06 PM CDT | HAIL 1.5 | Gadsden Mall, AL | . |
| Mar 27, 7:08 PM CDT | HAIL 1 | Gadsden, AL | . |
| Mar 27, 7:11 PM CDT | HAIL 1.25 | Glencoe, AL | . |
| Mar 27, 7:22 PM CDT | HAIL 1 | 1 Sw Hokes Bluff, AL | . |
| Mar 27, 7:22 PM CDT | HAIL 1.75 | 1 Sw Hokes Bluff, AL | . |
| Mar 27, 7:25 PM CDT | HAIL 1.75 | 1 Nne Reaves, AL | . |
| Mar 27, 7:25 PM CDT | HAIL 1.75 | 2 Ese Hokes Bluff, AL | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 27, 1:54 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.3 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 293 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted.
149
WUUS54 KBMX 272319
SVRBMX
ALC055-280015-
/O.NEW.KBMX.SV.W.0067.170327T2319Z-170328T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
619 PM CDT MON MAR 27 2017
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Etowah County in northeastern Alabama...
* Until 715 PM CDT
* At 618 PM CDT, severe thunderstorms were located along a line
extending from near Susan Moore to near Inland Lake to near Steele,
moving east at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Gadsden, Rainbow City, Boaz, Hokes Bluff, Attalla, Glencoe, Sardis
City, Altoona, Walnut Grove, Reece City, Aurora, Gadsden Mall,
Noccalula Falls, Neely Henry Lake, Southside, Ridgeville, Gadsden
Steam Plant, Mountainboro, Rockledge and Cobb City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3404 8595 3399 8574 3394 8574 3396 8584
3394 8590 3391 8590 3392 8595 3389 8599
3387 8610 3390 8611 3399 8620 3397 8625
3399 8628 3394 8633 3394 8637 3410 8630
3418 8619 3420 8610 3420 8593
TIME...MOT...LOC 2318Z 254DEG 23KT 3407 8641 3388 8654 3388 8616
HAIL...1.00IN
WIND...<50MPH
$$
17/KLAWS1 follow-up statement
136
WWUS54 KBMX 272343
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
643 PM CDT MON MAR 27 2017
ALC055-280015-
/O.CON.KBMX.SV.W.0067.000000T0000Z-170328T0015Z/
Etowah AL-
643 PM CDT MON MAR 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR ETOWAH COUNTY...
At 642 PM CDT, severe thunderstorms were located along a line
extending from near Aurora to near Steele to near Reece City, moving
east at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Gadsden, Rainbow City, Boaz, Hokes Bluff, Attalla, Glencoe, Sardis
City, Altoona, Walnut Grove, Reece City, Aurora, Gadsden Mall,
Noccalula Falls, Neely Henry Lake, Southside, Ridgeville, Gadsden
Steam Plant, Mountainboro, Rockledge and Cobb City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3404 8595 3399 8574 3394 8574 3396 8584
3394 8590 3391 8590 3392 8595 3389 8599
3387 8610 3390 8611 3399 8620 3397 8625
3399 8628 3394 8633 3394 8637 3410 8630
3418 8619 3420 8610 3420 8593
TIME...MOT...LOC 2342Z 268DEG 27KT 3415 8619 3393 8629 3410 8599
HAIL...1.00IN
WIND...<50MPH
$$
17/KLAWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 3:03 PM CDT, 3 hours 16 minutes earlier.
Area forecast discussion, Mar 27, 3:03 PM CDT, 3 hours 16 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 303 PM CDT Mon Mar 27 2017 .SHORT TERM... Tonight and Tuesday. Very unstable conditions have developed over central Alabama this afternoon as surface temperatures have warmed into the upper 70s to lower 80s, with cold air advection aloft as the upper trof axis approaches from the west. An upper low centered over eastern Missouri will track eastward overnight and push a trof axis into north Alabama. Forcing ahead of trof axis will help maintain convection development throughout the night despite loss of daytime heating. Best rain chances overnight will be along and north of I-20 with little or no rain expected south of I-85. The upper trof axis will become aligned in an east to west direction across central Alabama on Tuesday. Weak forcing along the trof axis will produce scattered showers and thunderstorms, mainly during the heating of the day. 0-6km Bulk Shear and mid level lapse rates will be much lower on Tuesday and no severe storms expected. 58/rose .LONG TERM... Wednesday through Sunday. Wednesday continues to look warm and drier as a 500 mb ridge amplifies over the region ahead of yet another upper trough which will affect our area on Thursday into Thursday night. Confidence is slightly lower than 24 hours ago regarding the threat for severe storms due to model inconsistency with the upper trough and a less impressive warm sector. We will continue to maintain a low-end threat for damaging winds, large hail, and maybe a few brief tornadoes. After a break on Friday and Saturday, the hits keep on coming. Another strong storm system could impact the area late Sunday into Monday. A severe weather threat cannot be ruled out, especially if the system takes a more northerly track, reducing the chance of coastal convection blocking the inland progression of instability. 87/Grantham && .AVIATION... 18Z TAF Discussion. The area remains situated between surface high pressure located off the Carolina coastline and a low pressure system across northwest Arkansas. Expect southerly low level winds, breezy at times, this afternoon and evening. Clouds will increase and lower this afternoon into tonight with SHRA and TSRA as storms develop and move northeast across the area. Overnight isolated SHRA will remain possible with low CIG's expected at most terminals. CIG's and VIS will gradually improve toward the end of the period. 05 && .FIRE WEATHER... Central Alabama will remain in a warm and moist pattern through the week, with the highest rain chances today and Thursday. Critical fire weather conditions are not expected through the next 7 days. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 60 78 55 81 57 / 60 40 10 20 10 Anniston 61 78 57 82 58 / 50 40 10 20 10 Birmingham 62 79 59 83 60 / 60 40 10 20 10 Tuscaloosa 63 80 60 85 60 / 60 40 10 10 10 Calera 63 78 60 84 60 / 50 30 10 20 10 Auburn 61 77 60 83 59 / 20 30 10 20 10 Montgomery 63 81 61 86 59 / 20 30 10 10 10 Troy 61 81 60 86 58 / 20 30 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Mar 27, 5:05 AM CDT, 13 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 505 AM CDT Mon Mar 27 2017 ALZ011>015-017>050-281315- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 505 AM CDT Mon Mar 27 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook Through Tonight. There is a threat for severe storms today from 1 PM to 9 PM. This will include the potential for hail up to ping pong ball size and damaging winds up to 60 mph, mainly along and northwest of a line from Demopolis to Alabaster to Gadsden. A smaller risk for hail up to quarter size and isolated damaging winds could extend as far south and east as Montgomery and Auburn. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Another threat for severe storms may come Thursday into Thursday night across all of the forecast area. There is a potential for damaging winds up to 60 mph, brief tornadoes, hail up to the size of quarters. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed today and again on Thursday.
In the hours before
Local storm report, Mar 27, 6:04 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
604 PM CDT MON MAR 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL BLOUNTSVILLE 34.08N 86.59W
03/27/2017 U0.88 INCH BLOUNT AL PUBLIC
.
&&
GMSLocal storm report, Mar 27, 6:07 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
607 PM CDT MON MAR 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM HAIL ASHVILLE 33.83N 86.26W
03/27/2017 U0.88 INCH ST. CLAIR AL PUBLIC
.
&&
GMSLocal storm report, Mar 27, 6:09 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
609 PM CDT MON MAR 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL BLOUNTSVILLE 34.08N 86.59W
03/27/2017 E1.25 INCH BLOUNT AL PUBLIC
.
&&
GMSLocal storm report, Mar 27, 6:12 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
612 PM CDT MON MAR 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM HAIL 1 S HALEYVILLE 34.23N 87.62W
03/27/2017 E1.00 INCH WINSTON AL PUBLIC
.
&&
GMSLocal storm report, Mar 27, 6:16 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
616 PM CDT MON MAR 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG ODENVILLE 33.69N 86.39W
03/27/2017 ST. CLAIR AL BROADCAST MEDIA
TREES DOWNED; SHEET METAL BLOWN OFF A
BUILDING.
&&
GMSLocal storm report, Mar 27, 6:18 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
618 PM CDT MON MAR 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM HAIL 1 WNW NEEDMORE 34.25N 87.61W
03/27/2017 U1.00 INCH WINSTON AL PUBLIC
.
&&
GMSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 3:26 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 34 min |
| Mar 27, 4:20 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 25 min |
| Mar 27, 4:29 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 31 min |
| Mar 27, 4:41 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 49 min |
| Mar 27, 5:35 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 55 min |
| Mar 27, 5:54 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 36 min |
| Mar 27, 5:55 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 50 min |
| Mar 27, 6:01 PM CDT | Severe Thunderstorm Warning | BMX | Marion, Winston | 44 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.